Hepatitis B Community
Low Platelet count
About This Community:

This forum is an un-mediated, patient-to-patient forum for questions and support regarding Hepatitis B. Topics in this forum include but are not limited to, Causes, Diagnosis, Family and Relationships, Living With Hepatitis B, Research Updates, Treatment, Success Stories, Support, Symptoms.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Low Platelet count

Hi,
Four months back, my brother had a viral fever followed by very low platelet count. When we check with the doctors they diagonalized it as a ITP and gave treatment for ITP. Even he was hospitalized in pondy and took heavy treatment like platelet transfusion, Steroid and IVIG. But there is no improvement in platelet count. Recently when we contact Vellore CMC they said there is a symptom of Hepatitis B on his and refused it as a ITP. Is platelet count is related to Hepatitis B virus? Will the platelet count increase if he take treatment for Hepatitis B? How serious is this?
My brother has very low platelet count.
Related Discussions
8 Comments Post a Comment
Blank
Avatar_f_tn
I was dianosed with ITP four years ago. My platelets were in the 20s. I found out that I did not have ITP but Hep c last year.  I also was treated with steroids and IVIG. Hepatitis can cause low platlelets. Your brother needs to see a specialist who treats Hepatitis.  The steroids are not good for the liver.   Take care,    -Libby
Blank
168732_tn?1311715679
Were you able to get your Plt cout to stay up?  What worked for you?

I posted with questions on low platelets also. Does not seem to be many on this board with post TX similar experiences. My hematologist is suggesting the TX drugs brought on the drop, but hep doc says I'm 4 months post and that It may be ITP from "underlying" autoimune disease that interferon brought out???  Does not seem to be many on this board with post TX similar experiences.  I also have had IVIg and they are suggesting the male hormone regiment.  So now I get a beard?  Also have a splenic vein thrombosis that developed during TX and they can't use blood thinners to address that with the low Plt count.  

So what worked for you?  G


Blank
Avatar_n_tn
My husband was diagnosed with ITP four years ago.  He was refractory and did not respond to any treatment, including Rituxan which is used for severe ITP.  ITP is not know to be related to HEP C and there is no known cause.  My husband also had HepC and SLE at the same time.  He eventually had to have his spleen removed and his platelet count went from 9,000 to 90,000.  Unfortunately he is now in the hospital with vasculitis and cryo, from the hep c, but amazingly his platelet count is 165,000 today!!!!  ITP is somewhat unknown.  The Platelet Disorder Society, www.pdsa.org, was very helpful in information for dealing with and understanding the disease, just as this forum has been tremendously helpful in dealing with hep c.  
Blank
168732_tn?1311715679
Thanks for the info, and yes this forum has some very helpful and supportive members.  My hematologist is having trouble treating because of my recent TX and not wanting to use steroids.  The last IVIg was Thursday, and though it is a temp fix, he hopes my recovery from TX that ended 3 months ago will resolve the thrombocytopenia since interferon is know to be a prmary cause, as is ribivirin sometimes. Otherwise I may have an autoimune desease that may never be diagnoses.  Thanks again and I will say a prayer for your hubby.  Warm regards,  G
Blank
168732_tn?1311715679
Meant to address back to you.  Too "dizzy" this am.  G
Blank
Avatar_n_tn
G,

Thank you for your prayers.  I just got home from the hospital and I'm firing off an email to his treating hepatologist for not taking a more agressive approach to my husbands treatment.  I also included many helpful articles and suggestions to move him along.  I really hope I don't end up on the local news station because they just don't want to listen!  ;)

Ask your doctor about WinRho.  I don't know how it interacts with your recent TX, but it is used as a primary line therapy for ITP.  Here is the link to the website with info.  Hope this helps.  Hope you are better soon.  I'll say a prayer for you as well.  
Leigh

http://www.winrho.com/treatment.html

Blank
Avatar_n_tn
i have low platelet count for at least 7 months now my doctors arent being very helpful im not sure whats causing it my last count ws 28 i now suffer from heavy periods and migraines and bad bruising my doctors dont really comment if these things are connected not sure what to do if anything
Blank
168732_tn?1311715679
"my doctors aren't being very helpful".  

Not knowing your insurance, etc. I still would say get to a different doctor ASAP, a hepatologist and hematologist both if you can.  I am just beginining the process to treat ITP - if that's what I have - and my hematologist is weighing the effects of the pegintron/riba treatment and if the SX will subside, OR, if the TX has brought out an underlying autoimune disease that was there all along.  Either way the interferon is the main suspect as many others have stated.

There are many treatments for low platelets including immunoglobulin -IVIg, that I have been doing the past month (but without insurance it costs $3,000 US per dose and you will have 5 doses IV, so $15,000 US est.). prednisone, human male hormone, Danazol, a modified testosterone (lowers estrogen and you grow a beard!), and others:

AMG 531
Anti-D
Mycophenolate mofetil
Azathioprine
Rituximab
Vincristine
Eltrombopag

Some are just in trials, but start to "google" and talk to another doctor right away.  Plt at 28K is really dangerous.  You may not even know you are bleeding internally or even in your brain. I got down to 14K and they put me into a hosptital and the IVIg.
Here is a good basic article or info. for you if you have not started to research:

http://www.emedicine.com/emerg/topic282.htm#section~introduction

Good luck, G

Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis B Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
Avatar_m_tn
Blank
stef2011
Italy
9624973_tn?1413019730
Blank
melcul
United Kingdom
Avatar_m_tn
Blank
StephenCastlecrag
Australia
7951432_tn?1400922437
Blank
flyinsky
paris, France
Avatar_m_tn
Blank
SafiSifa
Izmir, Turkey
Avatar_m_tn
Blank
mer971